How the interaction occurs:
When these two medicines are taken together, the risks of side effects may increase.
What might happen:
The side effects of didanosine and stavudine, including pancreatitis (a dangerous inflammation of the pancreas), peripheral neuropathy (a problem with the nerves in the hands and feet), lactic acidosis (a metabolic disorder), and inflammation of the liver may be more common in patients who these medicines together.The symptoms of pancreatitis include stomach pain, nausea, or vomiting. The symptoms of peripheral neuropathy include loss of feeling, weakness, tingling or pain in your hands and/or feet. The symptoms of lactic acidosis include unusual tiredness, severe drowsiness, chills, blue/cold skin, muscle pain, fast/difficult breathing, and/or an unusually slow/irregular heartbeat. Symptoms of liver problems include abdominal pain and yellowing of the eyes and/or skin.If you are female, obese, have liver damage, have taken nucleoside analogues for a long time, and/or also take hydroxyurea, the risk of these effects may be even greater.
What you should do about this interaction:
Make sure your health care professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Let your doctor know if you have any signs or symptoms of pancreatitis, peripheral neuropathy, lactic acidosis, or inflammation of the liver.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Zerit (stavudine) US prescribing information. Bristol-Myers Squibb Company November, 2011.
2.Rutschmann OT, Vernazza PL, Bucher HC, Opravil M, Ledergerber B, Telenti A, Malinverni R, Bernasconi E, Fagard C, Leduc D, Perrin L, Hirschel B. Long-term hydroxyurea in combination with didanosine and stavudine for the treatment of HIV-1 infection. Swiss HIV Cohort Study. AIDS 2000 Sep 29; 14(14):2145-51.
3.Cepeda JA, Wilks D. Excess peripheral neuropathy in patients treated with hydroxyurea plus didanosine and stavudine for HIV infection. AIDS 2000 Feb 18;14(3):332-3.
4.Coghlan ME, Sommadossi JP, Jhala NC, Many WJ, Saag MS, Johnson VA. Symptomatic lactic acidosis in hospitalized antiretroviral-treated patients with human immunodeficiency virus infection: a report of 12 cases. Clin Infect Dis 2001 Dec 1;33(11):1914-21.
5.Moore RD, Wong WM, Keruly JC, McArthur JC. Incidence of neuropathy in HIV-infected patients on monotherapy versus those on combination therapy with didanosine, stavudine and hydroxyurea. AIDS 2000 Feb 18;14(3):273-8.
6.Hernandez B, Moreno S, Perez-Elias MJ, Casado JL, Dronda F, Moreno A, Antela A. Severity of the toxicity associated with combinations that include didanosine plus stavudine in HIV-infected experienced patients. J Acquir Immune Defic Syndr 2006 Dec 15;43(5):556-9.
7.Pollard RB, Peterson D, Hardy D, Pottage J, Murphy RL, Gathe J, Beall G, Rutkievicz V, Reynolds L, Cross AP, Dunkle LM. Safety and antiretroviral effects of combined didanosine and stavudine therapy in HIV-infected individuals with CD4 counts of 200 to 500 cells/mm3. J Acquir Immune Defic Syndr 1999 Sep 1;22(1):39-48.